Extremal problems for transversals in graphs with bounded degree

Tibor Szabó, Gábor Tardos

Research output: Article

23 Citations (Scopus)

Abstract

We introduce and discuss generalizations of the problem of independent transversals. Given a graph property ℛ, we investigate whether any graph of maximum degree at most d with a vertex partition into classes of size at least p admits a transversal having property ℛ. In this paper we study this problem for the following properties ℛ: "acyclic", "H-free", and "having connected components of order at most r". We strengthen a result of [13]. We prove that if the vertex set of a d-regular graph is partitioned into classes of size d+/r, then it is possible to select a transversal inducing vertex disjoint trees on at most r vertices. Our approach applies appropriate triangulations of the simplex and Sperner's Lemma. We also establish some limitations on the power of this topological method. We give constructions of vertex-partitioned graphs admitting no independent transversals that partially settles an old question of Bollobás, Erdos and Szemerédi. An extension of this construction provides vertex-partitioned graphs with small degree such that every transversal contains a fixed graph H as a subgraph. Finally, we pose several open questions.

Original languageEnglish
Pages (from-to)333-351
Number of pages19
JournalCombinatorica
Volume26
Issue number3
DOIs
Publication statusPublished - jún. 1 2006

    Fingerprint

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Computational Mathematics

Cite this